New classes of p-ary bent functions


In this paper, we consider the p-ary functions from \({\mathbb {F}_{p}^{n}}\) to \(\mathbb {F}_{p}\), where p is an odd prime. We characterize the subspace sum concept (depending upon the derivative) and give many of its properties. In particular, we show that the subspace sum of p-ary functions with respect to a subspace of \({\mathbb {F}_{p}^{n}}\) is an affine invariant. Further, we construct two new classes of p-ary bent functions, which do not contain one another.

This is a preview of subscription content, log in to check access.


  1. 1.

    Ambrosimov, A.C.: Properties of the Bent functions of q-Ary logic over finite fields. Discret Math 6:3, 50–60 (1994)

    MathSciNet  Google Scholar 

  2. 2.

    Assmus, E.F., Key, J.: Polynomial codes and finite geometries. In: Pless, V. S , Huffman, W. C., Brualdi, R. A. (eds.) Handbook of Coding Theory–Part 2: Connections. Ch. 16, pp 1269–1343. Elsevier, Amsterdam (1998)

  3. 3.

    Budaghyan, L., Carlet, C., Helleseth, T., Kholosha, A.: Generalized Bent functions and their relation to Maiorana-McFarland class. In: International Symposium on Information Theory, pp. 1212–1215 (2012)

  4. 4.

    Carlet, C.: Two new classes of Bent functions. In: Adv. Crypt. – Eurocrypt’93, LNCS, vol. 765, pp. 77–101 (1994)

  5. 5.

    Charpin, P: Codes cycliques étendus invariants sous le groupe affine. Thèse de Doctorat d’Etat́ Université Paris VII (1987)

  6. 6.

    Charpin, P.: Une generalisation de la construction de Berman des codes de Reed et Muler p-aires. Commun Algebra 16:11, 2231–2246 (1988)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chee, Y.M., Tan, Y., Zhang, X.D.: Strongly regular graphs constructed from p-ary Bent functions. J. Alg. Combinat. 34:2, 251–266 (2011)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Dillon, J. F.: Elementary Hadamard difference sets. University of Maryland, Ph.D. dissertations (1974)

    Google Scholar 

  9. 9.

    Dillon, J.F.: Elementary Hadamard difference sets. In: Proceedings of 6th S. E. Conference of Combinatorics, Graph Theory, and Computing, Utility Mathematics, p. 237–249. Winnipeg (1975)

  10. 10.

    Dobbertin, H.: Construction of bent functions and balanced Boolean functions with high nonlinearity. Fast Software Encryption, Leuven 1994, LNCS 1008, pp. 61–74. Springer-Verlag (1995)

  11. 11.

    Golomb, S. M., Gong, G.: Signal Design for Good Correlation for Wireless Communication, Cryptography and Radar. Cambridge University Press, Cambridge (2005)

    Google Scholar 

  12. 12.

    Helleseth, T., Kumar, P.V.: Sequences with low correlation. In: Handbook of Coding Theory II, pp. 1765–1853. North-Holland (1998)

  13. 13.

    Helleseth, T., Kholosha, A.: Monomial and quadratic bent functions over the finite fields of odd characteristic. IEEE Trans. Inf. Theory 52:5, 2018–2032 (2006)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hou, X.-D: p-ary and q-ary versions of certain results about bent functions and resilient functions. Finite Fields Applic. 10:4, 555–582 (2004)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Hyun, J.Y., Lee, H., Lee, Y.: Necessary conditions for the existence of regular p-ary Bent functions. IEEE Trans. Inf. Theory 60:3, 1665–1672 (2014)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kim, S.H., No, J.S.: New families of binary sequences with low correlation. IEEE Trans. Inf. Theory 49:11, 3059–3065 (2003)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Kumar, P.V., Scholtz, R.A., Welch, L.R.: Generalized bent functions and their properties. J. Combinat. Theory Ser. A 40:1, 90–107 (1985)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mandal, B., Stanica, P., Gangopadhyay, S., Pasalic, E.: An Analysis of the C Class of Bent Functions. Fundamenta Informaticae 146:3, 271–292 (2016)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Matthews, R.: Permutation properties of polynomials permutation properties of polynomials 1 + x + ⋯ + x k over a finite field. Proc. Amer. Math. Soc. 120:1, 47–51 (1994)

    MATH  Google Scholar 

  20. 20.

    Olsen, J.D., Scholtz, R.A., Welch, L.R.: Bent-function sequences. IEEE Trans. Inf. Theory 28:6, 858–864 (1982)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Pott, A., Tan, Y., Feng, T., Ling, S.: Association schemes arising from Bent functions. Des Codes Cryptograph 59:1, 319–331 (2011)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Rothaus, O.S.: On Bent functions. J. Combinat. Theory Ser. A 20:3, 300–305 (1976)

    Article  Google Scholar 

  23. 23.

    Stinchcombe, T.E.: Aperiodic correlations of length 2m sequences, complementarity, and power control for OFDM, Ph.D. dissertation, Univ. London, London U.K. (2000)

  24. 24.

    Tan, Y., Pott, A., Feng, T.: Strongly regular graphs associated with ternary Bent functions. J. Combinat. Theory Ser. A 117:6, 668–682 (2010)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Wang, L.: On permutation polynomials. Finite Fields Applic. 8:3, 311–322 (2002)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Zhou, Z., Tang, X.: New nonbinary sequence families with low correlation, large size, and large linear span. Appl. Math. Lett. 24:7, 1105–1110 (2011)

    MathSciNet  Article  Google Scholar 

Download references


We thank the referees for the very useful comments that has immensely helped us to significantly improve both technical and editorial quality of the paper. The first two authors thank the Centre of Excellence in Cryptology (CoEC) and R. C. Bose Centre for Cryptology and Security of Indian Statistical Institute, Kolkata, for supporting their visits at the Indian Statistical Institute, Kolkata, during which period the above work was carried on.

Author information



Corresponding author

Correspondence to Pantelimon Stănică.

Additional information

This article is part of the Topical Collection on Special Issue on Boolean Functions and Their Applications

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mandal, B., Stănică, P. & Gangopadhyay, S. New classes of p-ary bent functions. Cryptogr. Commun. 11, 77–92 (2019).

Download citation


  • Subspace sum
  • p-ary bent functions
  • Affine invariance

Mathematics Subject Classification (2010)

  • 06E30
  • 94C10